What is pseudobulbar affect?
Pseudobulbar affect (PBA) is a condition that’s characterized by episodes of sudden uncontrollable and inappropriate laughing or crying. Pseudobulbar affect typically occurs in people with certain neurological conditions or injuries, which might affect the way the brain controls emotion.
If you have pseudobulbar affect you’ll experience emotions normally, but you’ll sometimes express them in an exaggerated or inappropriate way. As a result, the condition can be embarrassing and disruptive to your daily life.
Pseudobulbar affect often goes undiagnosed or is mistaken for mood disorders. Once diagnosed, however, pseudobulbar affect can be managed with medication.
How common is pseudobulbar affect?
Please discuss with your doctor for further information.
What are the symptoms of pseudobulbar affect?
The common symptoms of pseudobulbar affect are:
- Sudden, extra intense fits of crying or laughter that you can’t control
- Crying or laughter that doesn’t seem right for the situation
- Episodes that last longer than you expect
- Outbursts of frustration and anger
- Facial expressions that don’t match emotions
The outbursts occur several times a day many times a month.
Symptoms aren’t linked to mood. In other words, you may feel happy but start crying and not be able to stop. Or you could feel sad but start to laugh when you shouldn’t. You might just cry or laugh a lot. Some people say the symptoms come on so quickly it’s like a seizure. It’s easy to mistake the symptoms for those of depression or bipolar disorder.
If you have PBA, you might become anxious or embarrassed in public. You might worry about a future episode and be tempted to cancel plans with friends or family. If you’re caring for someone who has it, you might feel confused or frustrated. The emotional toll of the condition can greatly affect recovery and quality of life. It’s important to seek care and treatment from a qualified doctor.
There may be some symptoms not listed above. If you have any concerns about a symptom, please consult your doctor.
When should I see my doctor?
If you have any signs or symptoms listed above or have any questions, please consult with your doctor. Everyone’s body acts differently. It is always best to discuss with your doctor what is best for your situation.
What causes penicillin allergy?
Penicillin allergy occurs when your immune system mistakenly reacts to the drug as a harmful substance, essentially as if it were a viral or bacterial infection.
The allergy develops when your immune system has become sensitive to penicillin. This means that the first time you take the drug your immune system detects it as a harmful substance and develops an antibody to the type of penicillin you took.
The next time you take the drug, these specific antibodies flag it and direct immune system attacks on the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction.
First-time exposure to penicillin may not be obvious, however. Some evidence suggests that trace amounts of it in the food supply may be sufficient for the immune system to create an antibody to it.
Penicillins and related drugs
Penicillins belong to a class of antibacterial drugs called beta-lactams. Although the mechanisms of the drugs vary, generally they fight infections by attacking the walls of bacterial cells. In addition to penicillins, other beta-lactams more commonly associated with allergic reactions are a group called cephalosporins.
If you’ve had an allergic reaction to one type of penicillin, you may be — but are not necessarily — allergic to other types of penicillin or to some cephalosporins.
- Penicillin G
- Penicillin V
What increases my risk for penicillin allergy?
There are many risk factors for penicillin allergy, such as:
- A history of other allergies, such as food allergy or hay fever
- Allergic reaction to another drug
- A family history of drug allergy
- Increased exposure to penicillin, because of high doses, repetitive use or prolonged use
Certain illnesses commonly associated with allergic drug reactions, such as infection with HIV or the Epstein-Barr virus
Diagnosis & treatment
The information provided is not a substitute for any medical advice. ALWAYS consult with your doctor for more information.
How is penicillin allergy diagnosed?
A thorough exam and appropriate diagnostic tests are essential for an accurate diagnosis. Research has shown that penicillin allergies may be overdiagnosed and that patients may report a penicillin allergy that has never been confirmed. A misdiagnosed penicillin allergy may result in the use of less appropriate or more expensive antibiotics.
Your doctor will conduct a physical examination and ask you questions. Details about the onset of symptoms, the time you took medications, and improvement or worsening of symptoms are important clues for helping your doctor make a diagnosis.
Your doctor may order additional tests or refer you to an allergy specialist (allergist) for tests. These may include the following.
With a skin test, the allergist or nurse administers a small amount of the suspect penicillin to your skin either with a tiny needle that scratches the skin or an injection. A positive reaction to a test will cause a red, itchy, raised bump.
A positive result indicates a high likelihood of penicillin allergy. A negative test result usually means you’re not allergic to penicillin, but a negative result is more difficult to interpret because some kinds of drug reactions cannot be detected by skin tests.
If the diagnosis of a penicillin allergy is uncertain or your doctor judges an allergy unlikely based on the symptoms and test results, he or she may recommend a graded drug challenge.
With this procedure, you receive four to five doses of the suspect penicillin, starting with a small dose and increasing to the desired dose. If you reach the therapeutic dose with no reaction, then your doctor will conclude you aren’t allergic to that type of penicillin. You will be able to take the drug as prescribed.
Similarly, if you are allergic to one type of penicillin, your doctor may recommend a graded challenge with a type of penicillin or cephalosporin that’s less likely — because of known chemical properties — to cause an allergic reaction. This would enable your doctor to identify an antibiotic that can be used safely for a current bacterial infection and guide choices in future treatments.
During a drug challenge, your doctor provides careful supervision, and supportive care services are available to treat an adverse reaction.
How is penicillin allergy treated?
Treating current symptoms
The following interventions may be used to treat the symptoms of an allergic reaction to penicillin:
- Withdrawal of the drug. If your doctor determines that you have a penicillin allergy — or likely allergy — discontinuing the drug is the first step in treatment.
- Your doctor may prescribe an antihistamine or recommend an over-the-counter antihistamine such as diphenhydramine (Benadryl) that can block immune system chemicals activated during an allergic reaction.
- Either oral or injected corticosteroids may be used to treat inflammation associated with more-serious reactions.
- Treatment of anaphylaxis. Anaphylaxis requires an immediate epinephrine injection as well as hospital care to maintain blood pressure and support breathing.
If there are no other antibiotic treatment options available, your doctor may recommend a treatment called drug desensitization that would enable you to take a course of penicillin to treat an infection. With this treatment, you receive a very small dose and then progressively larger doses every 15 to 30 minutes over the course of several hours or a few days. If you can reach the desired dosage with no reaction, then you can continue the treatment.
You’re carefully monitored during the intervention, and supportive care is available to treat reactions. Desensitization is rarely used if penicillin has caused a severe, life-threatening reaction in the past.
Lifestyle changes & home remedies
What are some lifestyle changes or home remedies that can help me manage penicillin allergy?
The following lifestyles and home remedies might help you avoid penicillin allergy:
- Inform health care workers. Be sure that your penicillin allergy or other antibiotic allergy is clearly identified in your medical records. Inform other health care providers, such as your dentist or any medical specialist.
- Wear a bracelet. Wear a medical alert bracelet that identifies your drug allergy. This information can ensure proper treatment in an emergency.
- Carry emergency epinephrine. If your allergy has caused anaphylaxis or other severe reactions, your doctor will likely prescribe a self-injecting syringe and needle device (epinephrine autoinjector). Your doctor or a member of the clinical staff will train you on how to use an autoinjector (Adrenaclick, EpiPen, Twinject, others).
If you have any questions, please consult with your doctor to better understand the best solution for you.
Hello Health Group does not provide medical advice, diagnosis or treatment.
What Is Pseudobulbar Affect? https://www.webmd.com/brain/pseudobulbar-affect#2. Accessed November 27, 2017.
Pseudobulbar affect. https://www.mayoclinic.org/diseases-conditions/pseudobulbar-affect/symptoms-causes/syc-20353737. Accessed November 27, 2017.
Review Date: November 28, 2017 | Last Modified: November 28, 2017